Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 121, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 1999, 8:44 PM CDT for Comanche County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1999, 8:44 PM CDT (01:44 UTC)
- Expired
- May 31, 1999, 9:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 9:00 PM CDT | Hail 1.25 | Coldwater, KS | |
| May 31, 9:12 PM CDT | Hail 1 | Coldwater, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 6:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2285 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 010143 RRA SVRDDC KSC033-010230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 844 PM CDT MON MAY 31 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 930 PM CDT * AT 842 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 1 MILE NORTHWEST OF BUTTERMILK... MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED BUTTERMILK BY 845 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. SLEIGHTER/JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:57 PM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, May 31, 2:57 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT SAT MAY 22 1999 FORECAST CHALLENGE IS TIMING OF STORMS TONIGHT INTO TOMORROW MORNING. MODEL OF CHOICE TODAY IS THE ETA. IT/S INITIALIZATION MATCHED BEST WITH HAND PLOTTED MAPS. 8H LOW PROGGED TO PUSH SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT ALONG A GOOD BAROTROPIC ZONE. HIGH SFC DEW POINT VALUES AND FAVORABLE WIND SHEAR ENVIRONMENT SETS THE STAGE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. SHOULD BE OVERHEAD TONIGHT AS WELL. ACTUALLY POP MENTIONED IN ZONE WILL DEPEND A LOT ON STORMS THAT FIRE THIS AFTERNOON AND THEIR LOCATION COME ISSUANCE TIME. FOR NOW...THINKING OF A BLANKET 50 POP ACROSS THE ENTIRE AREA WITH A MENTION OF /SEVERE/ IN THE TEXT. ALSO WILL MENTION 50 MPH WIND GUSTS IN AND AROUND THE THUNDERSTORMS AFTER THE PREVAILING WIND SPEED AND DIRECTION ELEMENT. THE BACK EDGE OF THE BEST LIFT DOESN/T EXIT OUR FAR EASTERN COUNTIES UNTIL AFTER SUNRISE...SO WILL KEEP CHCS OF STORMS IN THE FAR EAST FOR EARLY TUESDAY. HIGH PRESSURE AND DRIER AIR MOVES IN FROM THE NORTHWEST TOMORROW. DOWNSLOPE WINDS SHOULD HELP TEMPS RISE INTO THE LOWER TO MIDDLE 80S WEST AND AROUND 80 EAST BASED UPON FCST 8H TEMPS. TUESDAY NIGHT...AVN SUGGESTS DRAWING LOW LEVEL MOISTURE IN FROM THE EAST AND SOUTHEAST IN RESPONSE TO A WEAK SFC LOW PRESSURE ACROSS TEXAS. IF THIS PANS OUT...WEAK UPSLOPE OF THE MOISTURE WILL INITIATE AND LOW CLOUDS AND FOG COULD BE A PROBLEM IN THE EASTERN ZONES. ON WEDNESDAY A LEE SIDE TROUGH DEVELOPS OVER EASTERN COLORADO. A WEAK VORTMAX SWINGS AROUND THIS TROUGH WEDNESDAY AFTERNOON ACROSS WESTERN KANSAS. ENOUGH LOW LEVEL MOISTURE STILL MAY BE AROUND IN THE AFTERNOON IN THE EAST TO HELP TRIGGER SOME CONVECTION. FOR NOW WILL GO WITH A SLIGHT CHANCE OF SHOWERS IN THIS AREA. FOR TEMPS...TONIGHT WARMEST LOWS SHOULD BE IN THE FAR SOUTHEAST WHERE LOW TO MIDDLE 60 DEW POINTS WILL LAST THE LONGEST. ELSEWHERE LOWER TO MIDDLE 50 DEW POINTS SHOULD ENTER THE AREA FROM THE NORTHWEST AND LOW TEMPS SHOULD BE AROUND THOSE FIGURES AS THE DRIER AIR ENTERS THE REGION. THE FAR WESTERN SECTION WILL PROBABLY CLEAR BY SUNRISE SO EXPECT THE COOLEST TEMPS THERE. MENTION ALREADY LOWER TO MIDDLE 80S WEST AND LOWER 80S EAST TOMORROW. TUESDAY NIGHT...WILL GO WARMER IN THE EAST WHERE EXPECTING RETURN FLOW OF MOISTURE AND FORMATION OF CLOUDS. FOR WEDNESDAY...IN ADVANCE OF THE LEE SIDE TROUGH GOOD SOUTHWEST FLOW SHOULD ESTABLISH ITSELF. 8H TEMPS BY THE AFTERNOON RANGE FROM THE LOWER 30S C IN THE SOUTHWEST TO THE LOWER 20S IN THE NORTHEAST. THIS TRANSLATES TO LOWER 90S SOUTHWEST TO LOWER 80S NORTHEAST. EXTENDED DISCUSSION... AVN/MRF FITS NICELY WITH LAST RUN OF ECMWF MODEL THROUGH FRIDAY PERIOD. BUT MRF SEEMS TOO FAR SOUTH WITH STRONG UPPER FEATURES ON SATURDAY PERIOD. WILL GO WITH SLIGHTLY LOWER POPS AS THINK THERE WILL BE ONLY FEW PARTS OF CWA RECEIVING THUNDERSTORMS AT ANY ONE TIME. TEMP SPREAD FOR LOWS THROUGH 3 TO 7 DAY PERIOD LOOKS TO BE 10-15 DEGS...AND PERHAPS 15-20 DEGS SPREAD FOR HIGHS. HARD TO PINPOINT WHEN THERE WILL BE STRONG WINDS...SO WILL LEAVE OUT WINDY/BREEZY WORDING FOR NOW. RIGHT NOW...FRI AND SAT LOOK TO BE BREEZY TO WINDY. DO NOT SEE ANY REASON TO ADD MENTION OF STORMS ON SAT PERIOD...BUT LATE DAY/EVENING IS POSSIBLE IN WEST AND NORTH CWA. THUS WILL BREAK OUT A SAT NIGHT PERIOD /PER 5.5/ AND GROUP WITH SUN AND MON FOR 20 POP THROUGH PERIOD. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST DDC BB 059/082 055/087 058 19520 GCK BB 055/082 052/088 058 19510 EHA UB 053/084 052/092 060 19500 LBL BB 055/082 053/090 060 19500 HYS BB 059/080 057/084 060 1952- P28 EB 063/082 060/085 057 1953- .DDC...NONE. DS/TB
In the hours before
Special weather statement, May 31, 8:24 PM CDT, 20 minutes before
KSZ089>090-010600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 824 PM CDT MON MAY 31 1999 ...SEVERE STORMS WILL SERIOUSLY IMPACT COMANCHE COUNTY AND BARBER COUNTY THROUGH 1100 PM TONIGHT... A HUGE SEVERE THUNDERSTORM OVER COMANCHE COUNTY IS EXPECTED TO SLOWLY MOVE EAST THROUGH THE NEXT HOUR FINALLY CLEARING COMANCHE COUNTY AS IT MOVES ACROSS BARBER COUNTY. THIS STORM HAS PRODUCED TORNADOES AND VERY LARGE HAIL. IT HAS BEEN A LARGE AND VERY PERSISTENT SUPER CELL STORM. EMERGENCY PERSONNEL AND LAW ENFORCEMENT AGENCIES IN BARBER COUNTY SHOULD BE PREPARED FOR THIS STORM WHICH SHOULD ARRIVE BY 830 PM. FOR ADDITIONAL WEATHER INFORMATION...PLEASE VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ JOHNSON
Special weather statement, May 31, 8:24 PM CDT, 20 minutes before
KSZ089>090-010600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 824 PM CDT MON MAY 31 1999 ...SEVERE STORMS WILL SERIOUSLY IMPACT COMANCHE COUNTY AND BARBER COUNTY THROUGH 1100 PM TONIGHT... A HUGE SEVERE THUNDERSTORM OVER COMANCHE COUNTY IS EXPECTED TO SLOWLY MOVE EAST THROUGH THE NEXT HOUR FINALLY CLEARING COMANCHE COUNTY AS IT MOVES ACROSS BARBER COUNTY. THIS STORM HAS PRODUCED TORNADOES AND VERY LARGE HAIL. IT HAS BEEN A LARGE AND VERY PERSISTENT SUPER CELL STORM. EMERGENCY PERSONNEL AND LAW ENFORCEMENT AGENCIES IN BARBER COUNTY SHOULD BE PREPARED FOR THIS STORM WHICH SHOULD ARRIVE BY 830 PM. FOR ADDITIONAL WEATHER INFORMATION...PLEASE VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| May 31, 7:32 PM CDT | Tornado Warning | DDC | Clark | 33 min |
| May 31, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 62 min |
| May 31, 7:46 PM CDT | Tornado Warning | DDC | Comanche | 34 min |
| May 31, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 32 min |
| May 31, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.